Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 113, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 17, 2022, 9:58 PM CDT for York County, Nebraska. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2022, 9:58 PM CDT (02:58 UTC)
- Expired
- May 17, 2022, 10:15 PM CDT
- In force
- 17 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County York County, NE
The radar
The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.4
The text
As transmitted.
394 WUUS53 KGID 180258 SVRGID NEC185-180315- /O.NEW.KGID.SV.W.0113.220518T0258Z-220518T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Hastings NE 958 PM CDT Tue May 17 2022 The National Weather Service in Hastings has issued a * Severe Thunderstorm Warning for... Northwestern York County in east central Nebraska... * Until 1015 PM CDT. * At 958 PM CDT, a severe thunderstorm was located a few miles south of Polk, or 11 miles northwest of York, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Benedict. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4093 9753 4097 9781 4105 9782 4105 9752 TIME...MOT...LOC 0258Z 268DEG 16KT 4100 9773 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Pfannkuch
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:50 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 17, 6:50 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 650 PM CDT Tue May 17 2022 .DISCUSSION...(This evening through Tuesday) Issued at 337 PM CDT Tue May 17 2022 The main concern in the near term is the chance for strong to severe thunderstorms this evening. Showers and thunderstorms that moved across the area earlier today have exited the region. There is concern that the morning convection may have impacted the potential for initial development of thunderstorms. Temperatures have risen into the 80s across much of the area with a few areas in the 90s. Dewpoints are currently in the low to mid-60s across much of the area. An upper level trough continues to move across the area this afternoon and a cold front will be moving through later this afternoon. SBCAPE values of 3000 J/kg, MUCAPE values of 3000 J/kg, and DCAPE around 1000+ J/kg are expected this afternoon. Steep mid-level lapse rates of 8 C/km and decent shear will be conducive for storm development. Storms are expected to develop along the cold front with large hail and damaging winds being the primary threats. Storms are expected to become more of a line with damaging winds and an isolated tornado as the main hazards. The other concern is a small chance for some blowing dust as the cold front moves in and/or outflow kicks up dust and carries it. Storm chances continue overnight, clearing out by daybreak. Wednesday, zonal flow will be in place over the area. Temperatures will be a little cooler than today, with highs in the low 80s and lows in the mid to upper 50s. Thursday and Friday, an upper trough will drop into the Central Plains from the northwest. The area may get clipped with a few showers and thunderstorms in the northeastern portion of the area. Precipitation chances are low at this point in time. Highs Thursday will be in the 90s. Cooler air pushes into the region Friday, with highs ranging from the low 60s in the northwest to the low 70s in the southeast. Friday evening through the weekend, the upper trough expands west to east from western Montana to New England. A few disturbances are expected to move through the area during this time which could give us a few rain showers. Little to no accumulation is expected at this point in time. Cooler temperatures persist with highs in the 60s and 70s. Lows will be in the 30s and 40s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 638 PM CDT Tue May 17 2022 Main concern for any thunderstorms approaching the terminals will be this evening, but confidence in any activity making it that far north isn't on the high side...as some model keep the brunt of things to the south. Once this storm threat passes, dry conditions are forecast for the rest of this TAF period. Current easterly winds are expected to turn more northerly this evening, then remaining NNWrly through the end of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Wekesser AVIATION...ADP
Hazardous weather outlook, May 17, 3:48 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 348 PM CDT Tue May 17 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 181200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 348 PM CDT Tue May 17 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. A cold front will move into the region late this afternoon through the evening, kicking off showers and thunderstorms. Strong to severe thunderstorms are possible with hail to the size of golfballs and 70 mph winds being the primary hazards. An isolated tornado cannot be entirely ruled out. There is a possibility of some blowing dust being picked up as the cold front moves through and ahead of any storms. Be prepared for some reductions to visibility where blowing dust is occurring. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is another chance for thunderstorms Thursday, particularly in the northeastern part of the area. A few storms may become strong to severe. There are slight chances of thunderstorms over the weekend and into Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather this evening to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 17, 9:26 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
926 PM CDT Tue May 17 2022
NEZ063-180300-
Hamilton NE-
926 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of southern Hamilton
County through 1000 PM CDT...
At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phillips, or 11 miles east of Grand Island, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aurora and Phillips.
This includes Interstate 80 between mile markers 318 and 334.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
&&
LAT...LON 4073 9799 4082 9828 4092 9823 4094 9820
4093 9789
TIME...MOT...LOC 0226Z 289DEG 17KT 4088 9816
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
PfannkuchLocal storm report, May 17, 9:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
927 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL PHILLIPS 40.90N 98.21W
05/17/2022 E0.75 INCH HAMILTON NE PUBLIC
&&
ADPLocal storm report, May 17, 9:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
931 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 4 S WOOD RIVER 40.76N 98.59W
05/17/2022 E0.70 INCH HALL NE BROADCAST MEDIA
DIME SIZE HAIL REPORTED ON I-80 AT WOOD
RIVER EXIT.
&&
ADPLocal storm report, May 17, 9:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL GRAND ISLAND 40.92N 98.37W
05/17/2022 E1.00 INCH HALL NE EMERGENCY MNGR
DIME TO QUARTER SIZE HAIL REPORTED ON THE
WEST SIDE OF GRAND ISLAND.
&&
ADPLocal storm report, May 17, 9:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
942 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL GRAND ISLAND 40.92N 98.37W
05/17/2022 E1.00 INCH HALL NE PUBLIC
REPORT FROM THE NORTH SIDE OF GRAND ISLAND.
&&
ADPLocal storm report, May 17, 9:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
946 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 2 W GRAND ISLAND 40.92N 98.40W
05/17/2022 E1.25 INCH HALL NE PUBLIC
RECEIVED VIA MPING.
&&
ADPThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:14 PM CDT | Special Weather Statement | GID | Kearney | 31 min |
| May 17, 7:17 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 28 min |
| May 17, 7:30 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 30 min |
| May 17, 7:44 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 31 min |
| May 17, 7:59 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 31 min |
| May 17, 8:07 PM CDT | Special Weather Statement | GID | Harlan | 23 min |
| May 17, 9:03 PM CDT | Special Weather Statement | GID | Phelps | 27 min |
| May 17, 9:15 PM CDT | Special Weather Statement | GID | Hall | 30 min |
| May 17, 9:22 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Hall | 28 min |
| May 17, 9:26 PM CDT | Special Weather Statement | GID | Hamilton | 34 min |
| May 17, 9:36 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 24 min |
| May 17, 9:43 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, York | 32 min |
| May 17, 10:13 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 32 min |
| May 17, 10:33 PM CDT | Special Weather Statement | GID | Polk | 27 min |
| May 17, 10:44 PM CDT | Special Weather Statement | GID | York | 16 min |
| May 17, 10:59 PM CDT | Special Weather Statement | GID | Polk | 46 min |
| May 17, 11:18 PM CDT | Severe Thunderstorm Warning | GID | Polk | 27 min |
| May 18, 2:49 PM CDT | Red Flag Warning | GID | Buffalo, Dawson, Furnas, Gosper, Harlan, Phelps and 2 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.